Minnesota, 2020

Hail and Damaging Winds in Minnesota, August 8, 2020

August 8, 2020 · NWS FGF · 13 events in 3 counties and zones

Thunderstorms formed along a cold front, which tracked from the northern Red River Valley through the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed along a cold front, which tracked from the northern Red River Valley through the northwest quarter of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 2:16 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 2:16 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
316 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today through Sunday)
Issued at 220 AM CDT Sat Aug 8 2020

Early morning convection continues associated with frontal
boundary along intl border despite no shear in the near storm
environment. Storm should continue to slowly move west to east
along border area as sfc boundary translates east. Once front is
across the area by mid-morning, will continue to see a day in the
80s today but with much drier dew points this afternoon and it
should feel a tad bit cooler than a humid Friday as aftn dewpoints
lingering in the 50s for much of the area. Expect some modest
CAPE however across the southern tier of counties into Otter Tail
and Wadena counties as the drier air won't be able to punch into
those southern counties, keeping west central MN and the southern
valley warm and humid. Chances for more scattered convection
return to the area on Sunday with stronger storms capable of
producing quarter sized hail once again.

.LONG TERM...(Sunday night through Friday)
Issued at 220 AM CDT Sat Aug 8 2020

Sunday night through Tuesday...The cold front will still be pushing
through the CWA at the start of the period, with high pressure
building in behind it. There will be some lingering precip over our
eastern counties Sunday night, but conditions should become quiet
for the beginning of the work week. Temps will be slightly cooler
than seasonal averages on Monday behind the front but warming back
up for Tuesday.

Wednesday through Friday...The pattern turns active again with upper
ridging building just to our west and southwesterly flow aloft
setting up for the middle and end of the week. South to
southeasterly surface winds return, bringing moisture back into the
area. Some of the R and M climate percentiles are very high for
Thursday night and Friday with specific humidity and QPF, which
seems to indicate a wet pattern. Have fairly high POPs on and off
although timing of various shortwaves is impossible to tell at this
point. Temps will be on the warmer side of average with highs in the
80s and the moisture keeping lows up in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1148 PM CDT Fri Aug 7 2020

Chances for any t-storms thru 12z is quite low so not included in
any TAF site. Front will move into the RRV 09z or so and exit
Bemidji area by 15z. Winds will turn northwest 8 to 15 kts behind
it. Some MVFR cigs overnight Bemidji area but otherwise VFR
expected thru 15z..then VFR all areas after 15z Sat.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Riddle
Hazardous weather outlook, Aug 7, 7:16 AM CST, 21 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
816 AM CDT Fri Aug 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
816 AM CDT Fri Aug 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to be possible this
afternoon, mainly across eastern North Dakota into west central
Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even
tornadoes will be possible. Activity will be more isolated in
northwestern Minnesota. Another round of thunderstorms will also
be possible later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms will be possible Saturday morning and again
Sunday. Storms could be strong to severe on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ

In the hours before

Special weather statement, Aug 8, 12:44 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Sat Aug 8 2020

MNZ004-NDZ007-008-080745-
Kittson MN-Pembina ND-Cavalier ND-
144 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL 245 AM
CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm over
Walhalla, or 20 miles northeast of Langdon, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Walhalla around 150 AM CDT.
  Leroy, Akra and Icelandic State Park around 200 AM CDT.
  Backoo around 205 AM CDT.
  Cavalier around 210 AM CDT.
  Neche around 215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4877 9816 4899 9806 4899 9712 4869 9716
TIME...MOT...LOC 0644Z 274DEG 33KT 4890 9796

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lake of the Woods

When
August 8, 4:35 AM CST
Where
Lake of the Woods County, 23.77 mi N of Lude
Measured
1 in hail
Reported by
Public
Coordinates
49.310, -94.850

A few dime to quarter sized hail fell.

Hail, Beltrami

When
August 8, 9:47 AM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.480, -94.880

Hail, Beltrami

When
August 8, 9:55 AM CST
Where
Beltrami County, 4.86 mi S of Wilton
Measured
1.5 in hail
Reported by
Public
Coordinates
47.430, -94.990

Hail, Beltrami

When
August 8, 10:07 AM CST
Where
Beltrami County, 4.25 mi SSW of Bemidji
Measured
1 in hail
Reported by
State Official
Coordinates
47.420, -94.920

The hail fell near Lake Plantagenet.

Hail, Hubbard

When
August 8, 10:08 AM CST
Where
Hubbard County, 4.43 mi WNW of Nary
Measured
1 in hail
Reported by
State Official
Coordinates
47.390, -94.920

The hail fell near the Beltrami County line.

Hail, Hubbard

When
August 8, 10:52 AM CST to 10:54 AM CST
Where
Hubbard County, 2.13 mi NNE of Lake George
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -94.990

Nickel to quarter sized hail fell.

Hail, Hubbard

When
August 8, 11:11 AM CST
Where
Hubbard County, 2.45 mi ENE of Lake George
Measured
1.5 in hail
Reported by
Public
Coordinates
47.210, -94.950

Hail, Hubbard

When
August 8, 11:33 AM CST
Where
Hubbard County, 3.93 mi SSE of Lake George
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -94.960

Nickel to quarter sized hail fell.

Hail, Hubbard

When
August 8, 12:02 PM CST
Where
Hubbard County, 7.66 mi S of Lake George
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.090, -95.020

Hail, Hubbard

When
August 8, 12:14 PM CST
Where
Hubbard County, 3.1 mi NNE of Dorset
Measured
1 in hail
Reported by
Public
Coordinates
46.990, -94.920

Dime to quarter sized hail fell around Little Sand Lake.

Thunderstorm Wind, Hubbard

When
August 8, 12:15 PM CST
Where
Hubbard County, 2.8 mi N of Dorset
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.990, -94.940

A few trees were blown down around Big Sand Lake.

Hail, Hubbard

When
August 8, 12:47 PM CST
Where
Hubbard County, 1.89 mi E of Badoura
Measured
1 in hail
Reported by
Public
Coordinates
46.870, -94.730

Dime to quarter sized hail fell with very heavy rain.

Thunderstorm Wind, Hubbard

When
August 8, 12:52 PM CST
Where
Hubbard County, 2.46 mi ESE of Badoura
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.860, -94.720

The wind gust was measured by a RAWS mesonet sensor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911193, 911194, 911195, 911196, 911197, 911198, 911199, 911200, 911201, 911202, 911203, 911204, 911205.